[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.193.85. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 17, 1974

Fatal Aplastic Anemia Resulting From Flucytosine

Author Affiliations

From the Department of Medicine, Veterans Administration Hospital, Bronx, NY, and the Division of Infectious Diseases, Department of Medicine, Mount Sinai School of Medicine of the City University of New York (Dr. Axelrod), and the Department of Medicine, the Mount Sinai Hospital, New York (Dr. Meyer). Dr. Axelrod is now with the Section of Infectious Diseases, St. Luke's Hospital Center, New York.

JAMA. 1974;228(12):1573. doi:10.1001/jama.1974.03230370055027
Abstract

THE use of flucytosine (5-FC) as an alternative to amphotericin B in the treatment of cryptococcal meningitis has recently been advocated.1,2 Although physicians have been counselled to watch for the toxic effects of flucytosine on the kidney, liver, and bone marrow, emphasis has been placed on the ease of administration, good diffusion, and relative lack of toxicity of flucytosine as contrasted with amphotericin B.1,2 We report a case of aplastic anemia that resulted from flucytosine therapy.

Report of a Case  A 59-year-old man with diabetes mellitus was transferred to the hematology service of the Veterans Administration Hospital, Bronx, NY, for evaluation of pancytopenia.The patient, a weekend pigeon feeder, had been well until August 1970, when he was admitted to this hospital because of headache, nausea, and vomiting. Cerebrospinal fluid culture disclosed Cryptococcus neoformans. The patient was treated with a total dose of 1,455 mg of amphotericin B.

×